September 16, 1983

Salicylates and Reye's Syndrome

Author Affiliations

Colonial Penn Group Inc Philadelphia

JAMA. 1983;250(11):1393. doi:10.1001/jama.1983.03340110017019

To the Editor.—  Daniels et al (1983; 249:1311), in their discussion of salicylate use and Reye's syndrome, seem to use the terms aspirin and salicylates almost interchangeably.If we are to lessen the "scientific uncertainties" connected with the studies of salicylate use and Reye's syndrome, may I suggest that we first make a clear statement about the different actions associated with acetylsalicylic acid and sodium salicylate.As every physician should know, "the bleeding time is significantly increased by aspirin but not by sodium salicylate."1 The difference seems attributable to the acetyl linkage, and it is not inconceivable that this linkage is important in actions other than those related to hemostasis. To lump aspirin with other "salicylates" may well compound the "scientific uncertainties."